MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW; TRAY, SURGICAL INSTRUMENT

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW; TRAY, SURGICAL INSTRUMENT
Catalog Number 387.284
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
There was no patient involvement reported.Date of device breakage is unknown.Device is an instrument and is not implanted/explanted.There was no patient or procedure involvement.Complainant part is expected to be returned for manufacturer review/investigation, but has yet to be received.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that on (b)(6) 2018, the handle of a self-retaining screwdriver for locking screw was discovered broken by the central sterile department.There was no procedure or patient involvement.This report is for a self-retaining screwdriver for locking screw.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.A device history record (dhr) review was conducted for item: 387.284, supplier lot: p216270: synthes lots: 4132700; 4133892; 4144016; 4185013; rtw dates: 21 jun 2000; 23 jun 2000; 17 jul 2000; 12 oct 2000, rec'd qty's: 100; 200; 192; 5: monument dhrs show product was inspected.Dhrs contained certificates of compliance from envision manufacture inc; metric & multistandard components corp; vacu-braze, inc; twin city fe dm; fry steel company; american brightwords and atlas fibre company.Certifications indicate product was manufactured per requirements.Lot 4144016 included mrr 39596.This mrr was dispositioned that the product was correct but gt-80460 was incorrect.Therefore, there was no relevancy to the complaint condition.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A product investigation was conducted.Visual inspection: visual inspection of the returned device performed at customer quality (cq) confirmed the condition of handle breakage, which agrees with the reported complaint condition.The phenolic material handle on the returned ~18 year old screwdriver has broken at the location where the dowel pin secured it to the shaft.The distal handle portion is still attached to the shaft at the dowel pin but the proximal portion is no longer attached to the shaft.No fragments appear missing.The entire screwdriver shows wear commensurate with numerous years of use.Document/specification review: the returned device was manufactured in 2000 and is approximately 18 years old.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.The raw material was confirmed to be correct per the specification with no (relevant) non-conformance noted.Self-retaining cruciform screwdriver assembly design drawing and handle component design drawing were reviewed during this investigation.The 387.284 self-retaining screwdriver for locking screw is a reusable instrument routinely used to insert locking screws into expansion-head screws in the cslp system.No product design issues or discrepancies were observed.Dimensional inspection: a dimensional inspection of features relevant to this complaint (handle diameter at location of breakage) could not be accurately performed at cq due to the post manufacturing damage and tapered geometry of the handle.Conclusion: a definitive root cause for the returned ~18 year old screwdriver handle breaking could not be determined based on the provided information.The most likely possible causes are cumulative wear, rough handling and repeated thermal sterilization cycles rendering the phenolic material handle to become brittle over time.This complaint is confirmed however no product design issues or manufacturing discrepancies that would contribute to the reported complaint condition were identified during this investigation.No new, unique or different patient harms were identified as a result of this evaluation.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SELF-RETAINING SCREWDRIVER FOR LOCKING SCREW
Common Device Name
TRAY, SURGICAL INSTRUMENT
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7670962
Report Number2939274-2018-52742
Device Sequence Number16373792
Product Code FSM
UDI-Device Identifier10705034770970
UDI-Public(01)10705034770970
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number387.284
Device Lot NumberP216270
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/11/2018
Initial Date Received by Manufacturer 06/12/2018
Supplement Date Received by Manufacturer07/11/2018
08/03/2018
Initial Report FDA Received Date07/09/2018
Supplement Report FDA Received Date07/25/2018
08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1